Need help? We are here

  • +1 (304) 397-0675
  • support@straightaessays.com

Question 1: The rationale behind the use of aspirin for Mr. Jones and the relevant underlying pathophysiology.
When the heart is in rapid atrial fibrillation (AF), the heart worked less efficiently as a pump. As a result, there are areas of the heart where blood flows are slow or stagnant. When this happened, blood clots can form, and some or all of it can break away and travel along the arterial circulation. The clot can then directly enter into the brain. In the brain, as the blood vessel branches and became even finer, at some stage the clot or fragments of clots going to be too large to progress further, it will block the vessel which it is traveling. The blockage resulted in a cut of blood supply to the surrounding areas of the brain which can no longer receive oxygen delivered by the blood. Causing the nerve cells to stop working and ultimately die. This complication is called a stroke or ischemic stroke associated with atrial fibrillation (Dan, Bayes de Luna & Camm, 2014).

Ischemic stroke is a preventable complication associated with AF (Mooney, 2013). It can be prevented by using antiplatelet agents. Of all antiplatelet agents, aspirin is the most commonly used due to its low cost and known low toxicity (Hollenberg & Heitner, 2011, p5). Aspirin inhibits platelets from forming of blood clots and this effect last throughout the life of the platelet. But a daily dose of aspirin is needed for new platelets that are formed (Paikin & Eikelboom, 2012).

The commonest side effects seen from taking aspirin is upper abdominal pain due to gastric irritation. Gastric irritation can be avoided by advising the patient to take aspirin with food; it is also reported that this drug can cause a gastrointestinal bleed. The risk of gastrointestinal bleeding and gastric irritation can be reduced by using a proton pump inhibitor, like omeprazole (Paikin & Eikelboom, 2012).

Another concern for Mr, Jones for the use of aspirin is aspirin-induced asthma (AIA).Babu and Salvi (2000), has stated that AIA is the development of bronchoconstriction in a patient with asthma after ingestion of aspirin.  Paikin and Eikelboom (2012), said it is rare (about one to two percent) and usually not life threatening. Mr. Jones can undergo desensitizing process if found to be allergic to it. After the desensitizing process, Mr. Jones should not miss any doses of the drug as this may cause recurrence of the allergy.

Question 2: The pathophysiology of rapid atrial fibrillation
“The heart has four chambers: the right and the left ventricles (lower chambers). A normal heartbeat begins in the right atrium. The sinoatrial(SA) node is a collection of specialized cells that initiate an electrical signal that travels through the heart muscle. This signal causes the atria to contract, which pumps blood from the atria to the ventricles. The signal travels through the atrioventricular (AV) node and into the muscle around the ventricles. When the ventricles contract, blood is pumped to the lungs and all parts of the body.” (Thompson, 2015).

In rapid AF, the normal regular electrical impulses generated by the sinoatrial node in the right atrium of the heart are taken over by fast and irregular atrial electrical impulses usually originating in the roots of the pulmonary veins. These impulses lead to irregular and rapid atrial activity. Instead of contracting, the atrial only quiver. This quiver results in poor atrial contraction and AV synchrony. The difference in RR intervals leads to irregular diastole filling and therefore affecting cardiac output (Hollenberg & Heitner, 2011, p54).

Question 3: The rationale behind the use of intravenous amiodarone.
Amiodarone is the choice of drugs for preventing paroxysmal AF (Gussak & Antzelevitch, 2013, p11). The use of amiodarone to correct abnormal rhythms of the heart has been proven to be successful where other anti-arrhythmic drugs have failed (Barber, Parkes & Blundell, 2011, p29).

It slows down the rate of the heart and AV node conduction through stopping of movements of calcium channels, beta-receptor blockade and prolongs depolarization, resulting in slowing of the intra-cardiac conduction (Hollenberg & Heitner, 2011, p58).  And it also acts on potassium and sodium channels in the cardiac muscle causing it more difficult for the heart to contract. Which means the drug causes the heart muscle to be less excitable (Barber, Parkes & Blundell, 2011, p30).

Side effects of this medication on the cardiovascular system included hypotension, bradycardias and AV conduction disturbances, especially in the elderly patient. Rarely, cases of Torsades de pointes (0.5%) have been reported (Van Erven & Schalij, 2010).

Caution needed for those who have decreased pulmonary function. Because there are cases of severe and life-threatening amiodarone-induced pulmonary toxicity (AIPT), lung damage due to the accumulation of phospholipids in the lungs.  It has been reported in approximately 5% to 10% of cases when patients were on dosages of more than 400 mg daily. Mr. Jones, with his pre-existing pulmonary disease, is at an increased risk of developing AIPT. AIPT is reversible if detected early. Bronchial asthma has also been reported (Van Erven & Schalij, 2010).

Amiodarone are being prescribed carefully with frequent check-ups. The drug will be stopped or dosage reduced immediately if any suspicion of side effects detected (Kawabata et al.,2011).

Other precaution included patients are more susceptible to sunburn (Van Erven & Schalij, 2010).

Question 4: Warfarin vs. dabigatran
AF is a substantial risk factor for ischemic stroke (Mooney, 2013). Oral anticoagulant (OAC) and antiplatelets drugs are prescribed to prevent this complication (Lip & Lane, 2013).
Warfarin is an OAC; it prevents the formation of clots inhibiting vitamin K epoxide reductase. The therapeutic and yet safe dose needed to be titrated by close monitoring of blood serum international ratio(INR) testing at least twice a week. Therefore, frequent visits to the outpatient clinic for blood testing are necessary (Mooney, 2013).

Dabigatran is a new generation of anticoagulants; it acts directly on thrombin, blocking the action of thrombin (Tsadok et al., 2013). This anticoagulant is prescribed as a consistent daily dose and no blood monitoring required (Mooney, 2013).

Both have potential risk for bleeding. In warfarin, Vitamin K can be used to reverse the effects of the medication. But in dabigatran, if bleeding occurs there are yet to have any drugs that can reverse its action (Mooney, 2013).

Tsadok et al. (2013) reported that there is less complication in dabigatran users compared to warfarin users.

Question 5: Proper technique use of metered dose inhaler.
In the management of asthma, the first line administration method is via the inhaler route. Poor inhalation technique resulted in poor disease control and elevated health care cost (Price et al., 2012). Therefore, it is important to teach Mr. Jones the proper use of his metered dose inhaler.
Mr. Jones will be instructed to remove the cover from the mouthpiece and shake the inhaler vigorously. Holding the inhaler upright, breath out gently (do not need to blow out the breath fully), and then immediately place the mouthpiece in the mouth. Seal mouthpiece totally with lips and start to breathe slowly via the mouth. After starting to breathe in slow and deep, press the inhaler firmly to release the medication and continued to breathe in. Hold his breath for ten secs, or as long as he is comfortable, after each inhalation before exhaling slowly. If a second breath is needed, Mr. Jones should wait for at least one minute before repeating the steps taught. After used, he shall replace the cover over the mouth piece (Levy et al., 2016).  Price et al. (2011) have reported that the most common errors by patients are a failure to remove the cap, not holding the inhaler upright, inhalation via the nose and inability to actualize medication due to not corresponding to inhalation. They also suggest physical demonstration by the pharmacist with written and verbal instruction will aid in better retention of inhalation skills.

If Mr. Jones still cannot master the inhalation skills, use of spacer will be advised. Spacer is recommended for patients with problems using inhalers (Price et al., 2011).